Alert archive / North Carolina / Small Craft Advisories in 2021

Small Craft Advisory 14, NWS Newport/Morehead City, NC

February 3, 2021

NWS Newport/Morehead City, NC issued this small craft advisory at Feb 3, 2021, 10:30 AM EST. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Feb 3, 2021, 10:30 AM EST (15:30 UTC)
Expired
Feb 3, 2021, 5:00 PM EST
In force
7 hr
Issued by
NWS Newport/Morehead City, NC

The text

As transmitted.

640 
WHUS72 KMHX 031530
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
1030 AM EST Wed Feb 3 2021

AMZ131-230-032200-
/O.NEW.KMHX.SC.Y.0014.210203T1530Z-210203T2200Z/
Alligator River-Albemarle Sound-
1030 AM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

* WHAT...Northwest winds 15 to 20 kt with some gusts up to 30 kt 
  and choppy waters.

* WHERE...Albemarle Sound and Alligator River.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ136-137-231-032200-
/O.EXB.KMHX.SC.Y.0011.000000T0000Z-210203T2200Z/
Pamlico and Pungo Rivers-Neuse and Bay Rivers-
Croatan and Roanoke Sounds-
1030 AM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 5 PM EST THIS AFTERNOON...

* WHAT...Northwest winds 15 to 20 kt with some gusts up to 30 kt 
  and choppy waters.

* WHERE...Pamlico, Pungo, Neuse, and Bay Rivers, and Croatan and 
  Roanoke Sounds.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ135-040330-
/O.CON.KMHX.SC.Y.0013.000000T0000Z-210204T1000Z/
Pamlico Sound-
1030 AM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  rough waters.

* WHERE...Pamlico Sound.

* WHEN...Until 5 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ156-040330-
/O.CON.KMHX.SC.Y.0011.000000T0000Z-210204T1000Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
1030 AM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 6 ft.

* WHERE...The coastal waters from Ocracoke Inlet to Cape Lookout.

* WHEN...Until 5 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ158-040330-
/O.CON.KMHX.SC.Y.0013.000000T0000Z-210204T1000Z/
S of Cape Lookout to N of Surf City NC out 20 nm-
1030 AM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt.

* WHERE...The coastal waters from Cape Lookout to Surf City.

* WHEN...Until 5 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ152-154-040330-
/O.CON.KMHX.SC.Y.0011.000000T0000Z-210204T1500Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
1030 AM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...Until 10 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ150-040330-
/O.CON.KMHX.SC.Y.0011.000000T0000Z-210204T1500Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
1030 AM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 10 AM EST
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft.

* WHERE...The coastal waters from Duck to Oregon Inlet.

* WHEN...Until 10 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$
1 follow-up statement
116 
WHUS72 KMHX 031913
MWWMHX

URGENT - MARINE WEATHER MESSAGE
National Weather Service Newport/Morehead City NC
213 PM EST Wed Feb 3 2021

AMZ152-154-040715-
/O.EXT.KMHX.SC.Y.0011.000000T0000Z-210204T1300Z/
S of Oregon Inlet to Cape Hatteras NC out 20 nm-
S of Cape Hatteras to Ocracoke Inlet NC out 20 nm
including the Monitor National Marine Sanctuary-
213 PM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EST THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft.

* WHERE...The coastal waters from Oregon Inlet to Ocracoke Inlet.

* WHEN...Until 8 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ150-040715-
/O.EXT.KMHX.SC.Y.0011.000000T0000Z-210204T1300Z/
S of Currituck Beach Light to Oregon Inlet NC out 20 nm-
213 PM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 8 AM EST THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  seas 4 to 7 ft.

* WHERE...The coastal waters from Duck to Oregon Inlet.

* WHEN...Until 8 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ136-137-231-032200-
/O.CON.KMHX.SC.Y.0011.000000T0000Z-210203T2200Z/
Pamlico and Pungo Rivers-Neuse and Bay Rivers-
Croatan and Roanoke Sounds-
213 PM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WHAT...Northwest winds around 20 kt with gusts up to 25 kt and 
  choppy waters.

* WHERE...Pamlico, Pungo, Neuse, and Bay Rivers, and Croatan and 
  Roanoke Sounds.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ131-230-032200-
/O.CON.KMHX.SC.Y.0014.000000T0000Z-210203T2200Z/
Alligator River-Albemarle Sound-
213 PM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 PM EST THIS
AFTERNOON...

* WHAT...Choppy waters.

* WHERE...Albemarle Sound and Alligator River.

* WHEN...Until 5 PM EST this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ135-040715-
/O.CON.KMHX.SC.Y.0013.000000T0000Z-210204T1000Z/
Pamlico Sound-
213 PM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt and 
  rough waters.

* WHERE...Pamlico Sound.

* WHEN...Until 5 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ156-040715-
/O.CON.KMHX.SC.Y.0011.000000T0000Z-210204T1000Z/
S of Ocracoke Inlet to Cape Lookout NC out 20 nm-
213 PM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt.

* WHERE...The coastal waters from Ocracoke Inlet to Cape Lookout.

* WHEN...Until 5 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

AMZ158-040715-
/O.CON.KMHX.SC.Y.0013.000000T0000Z-210204T1000Z/
S of Cape Lookout to N of Surf City NC out 20 nm-
213 PM EST Wed Feb 3 2021

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 5 AM EST
THURSDAY...

* WHAT...Northwest winds 15 to 25 kt with gusts up to 30 kt.

* WHERE...The coastal waters from Cape Lookout to Surf City.

* WHEN...Until 5 AM EST Thursday.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this small craft advisory went out at Feb 3, 7:18 AM EST, 3 hours 12 minutes earlier.

Area forecast discussion, Feb 3, 7:18 AM EST, 3 hours 12 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
718 AM EST Wed Feb 3 2021

.SYNOPSIS...
An area of low pressure will move away from the area today and
be centered over the Canadian Maritimes by tonight. High
pressure will then strengthen over the area through Thursday. A
cold front will cross the area Friday with high pressure
briefly returning Saturday. Another coastal low could impact
the area Sunday with high pressure returning early next week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 715 AM Wednesday...Satellite continues to show some mid
cloud cover rotating from north to south across the CWA. The
best concentration of clouds are over the north and especially
northeastern CWA, with mostly clear skies over the southern
areas. As low pressure moves away from the area, and strong
subsidence sets up with building high pressure from the west,
expect generally sunny skies today with chilly high temperatures
in the mid to upper 40s. Gusty NW winds will make it feel
cooler, although winds should start a diminishing trend later in
the afternoon.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM THURSDAY/...
As of 310 AM Wednesday...High pressure will settle over the CWA
tonight. With clear skies and winds dropping off fairly rapidly
after dark, decent radiational cooling will take place. Used a
blend of guidance, putting lows tonight in the mid to upper 20s
over most areas, except lower 30s Outer Banks.

&&

.LONG TERM /THURSDAY THROUGH TUESDAY/...
As of 4 AM Wed...Settled conditions Thursday. Showers and
warmer temps Friday ahead of a cold front, followed by cooler
high pressure Saturday. A coastal low could impact the area
Sunday followed by high pressure returning early next week.

Thursday...Ridge building in from the west moves over the area
Thursday keeping deep layer subsidence and dry conditions in place.
Light winds from localized high pressure will allow temps to rebound
to within a couple degrees of normal.

Friday...Confidence is increasing that bimodal low pressure over the
Great Lakes and New England will drag a cold front across the area
Friday afternoon and evening. Ample low level moisture advection on
the back of a 50+ kt pre-frontal LLJ should allow for scattered to
widespread showers ahead of the front mainly Friday afternoon, with
QPF around 0.25-0.5 inch with coastal areas and Outer Banks
receiving the most rainfall. Temps expected to be about 5 deg above
normal, though it could be warmer if there are some morning breaks
in the clouds.

Saturday through Sunday...Still some disagreement in exact timing of
cold front departure offshore, but the cold front will push well off
the coast by Saturday afternoon as cooler high pressure briefly
builds over the area, bringing dry conditions.

Then, Saturday night and Sunday, upper level troughing digging
quickly across the Midwest will prompt H5 height falls over the
Southeast, and cyclogenesis will occur along the Southeast coast.
Ample moisture could overspread the area as the low continues to
deepen along or off the NC coast. Latest guidance has the Euro
adjusting track of the low away from its previous inland track and
more towards or off the coast, agreeing more with the original GFS
track. Strong winds could also accompany this system, but impact
details can not be nailed down yet.

Monday through Wednesday...Drier air and subsidence develop as the
low moves out to sea Monday and high pressure builds in from the
north, with much cooler temps and dry conditions currently expected
Monday. Another coastal wave could develop and impact the area later
Tuesday into Wednesday, but uncertainty remains high so have opted
for low end chance/30% POPs for the time being.

&&

.AVIATION /12Z WEDNESDAY THROUGH SUNDAY/...
Short Term /through 12Z Thursday/...
As of 715 AM Wednesday...High confidence in a VFR forecast
through this TAF cycle. Some mid-level cloudiness continues to
persist, mainly over the northern tier this morning, but these
clouds should gradually thin out during the morning with sunny
skies. NW winds will remain gusty at times through the daylight
hours, with gusts of 15-20 knots possible, before subsiding
after dark tonight.

Long Term /Thursday through Sunday/...
As of 4 AM Wed...VFR conditions prevail Thursday as high
pressure dominates. Ample low level moisture advection could
bring ceiling restrictions and rainfall Friday, with gusty SW
winds also expected ahead of an approaching cold front. The
front will cross the terminals later Friday, with VFR returning
as high pressure briefly builds in Saturday before a coastal low
building off the GA/SC coast brings unsettled weather with
possible sub-VFR cats Sunday.

&&

.MARINE...
Short Term /Today and Tonight/...
As of 715 AM Wednesday...Based on current observations and
trends, have dropped the SCA for the inland waters and northern
Sounds/Alligator River early this morning. SCA remains in effect
for the Pamlico Sound and coastal waters into later today and
tonight. The gradient between low pressure moving quickly away
from the area today, toward the Canadian Maritimes and high
pressure building in from the west, will lead to continued gusty
NW winds through much of the day. The winds will start
subsiding later in the afternoon and especially after dark. NW
winds continue to gust to 27 knots at Diamond Buoy and 31 knots
at the buoy off of New River Inlet at daybreak seas 5-7 feet.
Small Craft Advisories will come down on the waters south of
Ocracoke late tonight.

Long Term /Thursday through Sunday/...
As of 4 AM Wed...Light winds Thursday as high pressure builds
south of the area. N to NE medium period swell gradually
diminishes as the parent low off the Northeast coast pushes
further away, with seas for the waters north of Ocracoke Inlet
dropping below 6 ft early Thursday morning, spelling the end of
the SCAs for these zones.

SW winds increase quickly Friday as the high pushes out over the
Sargasso Sea and a cold front approaches from the west. SCAs will be
needed once again with the possibility of increasing to Gales for
breezy to gusty winds and seas increasing to 6-10+ ft through Friday
night. The cold front will cross the waters Friday evening, with
conditions gradually improving Saturday as high pressure builds in.
Low pressure moving along or off the coast Sunday could bring strong
winds and larger seas, but the track of the low is still
uncertain.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...Small Craft Advisory until 5 AM EST Thursday for AMZ135-156-
     158.
     Small Craft Advisory until 10 AM EST Thursday for AMZ150-152-
     154.

&&

SYNOPSIS...MHX
NEAR TERM...CTC
SHORT TERM...CTC
LONG TERM...CB/CEB
AVIATION...CTC/CB/CEB
MARINE...CTC/CB/CEB
Hazardous weather outlook, Feb 3, 5:28 AM EST, 5 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
528 AM EST Wed Feb 3 2021

NCZ029-044>047-079>081-090>092-094-193>196-198-199-203>205-041030-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-West Carteret-East Carteret-Inland Onslow-
Coastal Onslow-Northern Outer Banks-Ocracoke Island-Hatteras Island-
528 AM EST Wed Feb 3 2021

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 2, 7:43 PM ESTCoastal Flood AdvisoryMHXDare6 hr

Nearby

Small Craft Advisories in North Carolina, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.